Hail, Trego
- When
- August 10, 7:25 AM CST
- Where
- Trego County, 11.33 mi NNE of Ogallah
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.120, -99.620
Thunderstorms became severe shortly after sunrise in the vicinity of Interstate 70 as a strong upper storm moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms became severe shortly after sunrise in the vicinity of Interstate 70 as a strong upper storm moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 2:12 AM CST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 AM CDT MON AUG 10 2009 .DISCUSSION... DAYS 1-2... FORECAST CONCERNS INCLUDE AT LEAST ONE MORE ROUND OF STORMS, POSSIBLY SEVERE, AFFECTING THE CWA, AND MAXIMUM TEMPERATURES. OUR CONUS TROUGH-RIDGE PATTERN IS DECAYING AS A RESPONSE TO ROSSBY WAVE ENERGY DISPERSION (RWD) ARCING FROM ASIA THROUGH THE NORTH PACIFIC OCEAN INTO NORTH AMERICA. THIS RWD IS DISLODGING THE WESTERN STATES TROUGH AND FORCING IT TO LIFT OUT IN CONFLUENT FLOW TAKING ON A NORTHEAST-SOUTHWEST TILT (LINKED TO AAM TRANSPORT PROCESSES). THAT, ALONG WITH MY CWA BEING ON THE SOUTHERN EDGE OF THE WESTERLIES HAS PLACED MUCH OF SOUTHWEST KANSAS IN THE RIGHT REAR OF EMBEDDED INDIVIDUAL JET STREAKS. THE LAST IN THE RECENT SERIES OF SHORT WAVE TROUGHS/JET STREAKS WAS PROGRESSING INTO THE GREAT BASIN AT 0000 UTC 10 AUGUST. ALL MODELS GENERALLY SHOW THIS FINAL FEATURE AMPLIFYING SLIGHTLY AS IT PROGRESSES INTO THE CENTRAL AND EASTERN USA DURING THE NEXT FEW DAYS. IT SHOULD ALSO BE MENTIONED THAT MODELS HAVE BEEN CATCHING UP TO THE ABOVE MENTIONED RWD THAT IS PROBABLE TO DIG ANOTHER STRONG TROUGH INTO THE WESTERN STATES BY LATE THIS WEEK AND PERSIST INTO AT LEAST EARLY NEXT WEEK. THE COLD FRONT RESPONSIBLE FOR THE SUNDAY AFTERNOON STORMS ACROSS THE SOUTHEAST PORTIONS OF MY CWA HAS STALLED JUST NORTH OF THE OKLAHOMA BORDER. A CLUSTER OF THUNDERSTORMS HAS BEEN INCREASING IN COVERAGE ACROSS NORTHEAST COLORADO DURING THE PAST SEVERAL HOURS. THEIR DEVELOPMENT IS BEING AIDED BY THE GREAT BASIN SHORTWAVE TROUGH. A RATHER CLEAR CUT FAVORABLE SETUP IS IN PLACE FOR AT LEAST ONE OR MORE CLUSTERS OF STORMS TO IMPACT PARTICULARLY THE NORTHEASTERN HALF OF MY CWA LATER TODAY INTO EARLY TUESDAY. LOWER TROPOSPHERIC FRONTOGENETICAL FORCING COUPLING WITH THE JET DYNAMICS, STEEP MID TROPOSPHERIC LAPSE RATES TIED TO AN EML, MOISTURE CONVERGENCE ON THE POLEWARD SIDE OF THE BOUNDARY,ETC.,SHOULD BE MORE THAN ENOUGH TO GET SURFACE BASED DEVELOPMENT BY LATE THIS AFTERNOON. MODEL SOUNDINGS SUGGEST 2000 J/KG CAPE ALONG WITH A RESPECTABLE DIRECTIONAL VERTICAL SHEAR PROFILE, SUPPORTIVE OF STORM ROTATION. I DO LIKE THE GFS NOTION OF ANOTHER SOUTHWARD SURGE OF COOLER AIR INTO THE CWA REACHING KDDC BY 0000 UTC 11 AUGUST, HELPING TO FOCUS THUNDERSTORM DEVELOPMENT. THE MAIN SEVERE HAZARDS WILL BE HIGH WIND AND HAIL. I WILL MENTION ALL THIS IN THE HWO. ONE OR MORE MCS/S ARE PROBABLE TO ORGANIZE TONIGHT AND IMPACT LOCATIONS JUST TO THE NORTHEAST AND EAST OF MY CWA. THUS I TRIED TO SUGGEST A POP GRADIENT OF SLIGHT CHANCE WEST TO LIKELY FAR EAST. CONVECTION SHOULD CLEAR OUT OF THE CWA TUESDAY MORNING. THERE WILL BE SOME STORM DEVELOPMENT OVER THE HIGHER TERRAIN OF SOUTHEAST COLORADO LATE TUESDAY, AND THESE MAY CATCH THE SOUTHWEST COUNTIES. I ADDED SLIGHT CHANCE POPS FOR THAT POSSIBILITY. MAXIMUM TEMPERATURES TODAY WILL BE HIGHLY DEPENDANT ON CLOUD COVER, STORMS, WHERE VARIOUS BOUNDARIES ARE, ETC.. I ONLY MADE MINOR TWEAKS TO THE GOING FORECAST. WHILE THE NORTHWEST COUNTIES STAY IN THE 80S, MEDICINE LODGE MAY AGAIN PUSH 100F. LOWS TONIGHT SHOULD BE A GOOD 5 DEGREES COOLER THAN THIS MORNING AND MAXIMUMS TUESDAY, WHILE GENERALLY SIMILAR ACROSS THE CWA, MAY STILL NEED TO BE LOWERED A FEW DEGREES. EKB DAYS 3-7... MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING ACROSS THE DESERT SOUTHWEST TO BEGIN THE PERIOD WEDNESDAY. THE GFS AND ECMWF CONTINUE TO SHOW THE RIDGE MOVING INTO THE CENTRAL PLAINS BY THE END OF THE WEEK LEADING TO A GRADUAL WARMING TREND FOR THE REGION. THE POSSIBILITY FOR THUNDERSTORMS CONTINUES TO EXIST ACROSS MORE WESTERN PORTIONS OF THE CWA LATE WEDNESDAY, PRIMARILY AS A RESULT OF A SURFACE HIGH THAT WILL BE JUST OFF TO OUR EAST. THIS IN TURN WILL BE INFLUENCE A SOUTHEASTERLY UPSLOPE FLOW ACROSS SOUTHWEST KANSAS WHICH WILL PROVIDE AMPLE LOW LEVEL MOISTURE TO THE AREA. ALL MEDIUM RANGE MODELS INDICATE DEWPOINTS AT H85 IN THE MID TEENS(C) ACROSS MUCH OF THE CWA FOR THIS TIME FRAME. THIS SET UP, COMBINED WITH A WEST TO NORTHWESTERLY FLOW ALOFT, WILL PRESENT THE OPPORTUNITY FOR CONVECTION TO INITIATE ACROSS THE WESTERN HIGH PLAINS WEDNESDAY AFTERNOON AND EVENING. AGAIN, THE NATURE OF ANY POSSIBLE CONVECTION WILL LIKELY BE MORE ISOLATED CONSIDERING THE WEST-NORTHWEST FLOW ALOFT WILL STILL BE FAIRLY WEAK ALONG WITH THE LACK OF ANY OTHER LOW LEVEL FORCING MECHANISM. AS A RESULT, WILL CONTINUE WITH SLIGHT POPS ACROSS THE WESTERN PORTION OF THE FORECAST AREA WEDNESDAY. THE POSSIBILITY FOR PRECIP ACROSS THE WESTERN HIGH PLAINS BEGINS TO INCREASE AGAIN GOING INTO THE WEEKEND. THE GFS, ECMWF, AND CANADIAN ALL INDICATE A GENERAL UPPER LEVEL TROUGH OF LOW PRESSURE PATTERN DEVELOPING ACROSS THE WESTERN CONUS GOING INTO THE WEEKEND WHICH WILL PUT THE REGION UNDER MORE FAVORABLE CONDITIONS FOR PRECIP. WILL PASS ALONG TO THE DAY SHIFT THE CONCERN FOR POPS BY LATE IN THE WEEKEND. TEMPERATURES WILL CONTINUE TO GRADUALLY WARM EACH DAY THROUGH THE END OF THE WEEK AS THE UPPER LEVEL RIDGE SLOWLY PUSHES INTO THE CENTRAL PLAINS. A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS WILL ALSO ACCOMPANY THE APPROACHING UPPER LEVEL RIDGE THROUGH THE END OF THE WEEK HELPING TO SLOWLY RAISE HIGH TEMPERATURES. FOR WEDNESDAY, THE GFS AND ECMWF SHOW TEMPERATURES AT H85 AROUND 20C ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 25C ALONG THE COLORADO BORDER. EXPECT HIGHS MAINLY IN THE 90S(F), ESPECIALLY WITH THE WINDS BECOMING MORE SOUTHERLY. HIGH TEMPERATURES WILL GRADUALLY BUILD INTO THE MID TO UPPER 90S(F) BY FRIDAY AS WARM AIR ADVECTION CONTINUES TO TAKE HOLD WITH THE UPPER LEVEL RIDGE MOVING IN. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && AVIATION... A COLD FRONT EXTENDING FROM THE PANHANDLE OF OKLAHOMA NORTHEAST ACROSS SOUTHWEST KANSAS...AND UP INTO NORTHEASTERN KANSAS, WILL MOVE VERY LITTLE THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS MORNING THROUGH THIS EVENING IN ASSOCIATION WITH THE FRONT...MAINLY EAST OF A LINE FROM KGCK TO KLBL. VFR CONDITIONS WILL PREVAIL THROUGH LATE THIS EVENING EXCEPT IN ASSOCIATION WITH ANY POSSIBLE CONVECTION. WINDS WILL GENERALLY BE LIGHT AND VARIABLE ACROSS MUCH OF THE FORECAST AREA THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 63 90 65 / 30 40 10 10 GCK 88 62 90 63 / 40 30 10 10 EHA 90 61 91 64 / 30 30 20 20 LBL 93 63 90 64 / 30 30 20 20 HYS 88 63 88 65 / 40 40 10 10 P28 98 67 92 68 / 50 60 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN23/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 440 AM CDT MON AUG 10 2009 KSZ030-031-043>046-061>066-074>081-084>090-110945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 440 AM CDT MON AUG 10 2009 /340 AM MDT MON AUG 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FRONT WILL REMAIN NEARLY STATIONARY JUST NORTH OF THE OKLAHOMA BORDER. AN UPPER LEVEL DISTURBANCE INTERACTING WITH THIS BOUNDARY IS EXPECTED TO TRIGGER SCATTERED THUNDERSTORMS BY THIS AFTERNOON. THESE STORMS ARE LIKELY TO ORGANIZE INTO A COMPLEX THAT MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL. THE GREATEST THREAT SHOULD BE NORTHEAST OF A LINE FROM SCOTT CITY TO COLDWATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER, THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY SEVERE STORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3PM CDT TODAY ESPECIALLY IN THE AREA WHERE THE SEVERE STORM HAZARD IS GREATEST. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC EKB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 AM CDT MON AUG 10 2009
KSZ030-031-101400-
ELLIS-TREGO-
817 AM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES...
AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF OGALLAH...MOVING NORTHEAST AT 30
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3898 9947 3897 9979 3910 9985 3914 9980
3913 9951
TIME...MOT...LOC 1317Z 232DEG 26KT 3907 9970
18The Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 13:25 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
The majority of the hail ranged from pea to nickel sized.
The roof of a shed was blown off.
The winds were estimated to be 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195304, 195305, 195306, 195307, 195311, 195309, 195308, 195310.